South Dakota, 2023

Flash Flooding in South Dakota, August 4, 2023

August 4, 2023 · NWS UNR · 2 events in 2 counties and zones

Runoff from heavy rain caused flash flooding north and west of Faith. Runoff flooded a few roads and accumulated in several fields and ditches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Runoff from heavy rain caused flash flooding north and west of Faith. Runoff flooded a few roads and accumulated in several fields and ditches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 4, 1:02 PM MST, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 4, 1:02 PM MST, 2 hours 28 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
202 PM MDT Fri Aug 4 2023

.DISCUSSION...(This Evening Through Friday)
Issued at 157 PM MDT Fri Aug 4 2023

After a bit of a lull this morning, showers and storms are
increasing in coverage early this afternoon. Water vapor imagery
shows expansive area of moisture/lift overspreading the Northern
Rockies and Northern Plains as a shortwave trough/upper low pushes
through. The upper low (500mb) is currently centered over SE MT and
will slowly pivot through the region tonight. Ample ascent via this
shortwave coupled with jet level divergence and moist, isentropic
ascent/robust theta-e advection will support increasing heavy
rainfall potential through the day Saturday. Additionally, as the
low wraps up and pushes east, upslope flow will ensue across the
northern Black Hills, resulting in enhanced rainfall from the
Bearlodge Mountains through Spearfish into Sturgis. Anomalously high
moisture remains entrenched over the region, which coupled with
efficient warm rain processes will result in flooding potential,
especially across the northern Black Hills and NW SD (mainly along
and north of I90), where the strongest ascent will be focused. Given
the convective nature of the event plus drier air across the southern
half of the forecast area, rainfall amounts will be highly variable
through Saturday afternoon. Additionally, downsloping (westerly)
winds are slowing the onset of precipitation across the central and
southern foothills. As a result, expect lower, and even more
highly variable, precipitation amounts this afternoon into
Saturday, from Piedmont through Rapid City and southward into
eastern Custer County. Given the shift northward with the highest
flooding potential, have cancelled the flash flood watch for our
southern-most counties. While localized heavy rain is still
possible, the higher threat of flash flooding remains displaced
northward.

Despite the weak shear (effective bulk shear < 25 knots), a
few strong to marginally severe storms are possible this afternoon
and evening; hail and strong winds are the primary threats.

Rain will linger through the day Saturday as the low slowly migrates
eastward. Active northwest flow will persist in the wake of the low,
with cooler than average temperatures through at least mid-week
coupled with near daily chances of showers and thunderstorms.
Temperatures will warm closer to average by the end of the week as
upper trough axis/northwest flow shifts eastward into the Great
Lakes.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1051 AM MDT Fri Aug 4 2023

MVFR/IFR conditions across northeastern WY and western SD are
expected to improve slightly this afternoon, but worsen again
with redeveloping showers/storms this afternoon and evening.
Especially tonight, low clouds and more widespread showers will
move back into the CWA from the north, continuing into Saturday.
The likeliest place for VFR conditions through the TAF period will
be south central to southwestern SD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch through Saturday afternoon for SDZ001-002-012>014-
     024>032-072>074.
WY...Flood Watch through Saturday afternoon for WYZ054-056-057-071.
&&

DISCUSSION...Eagan
AVIATION...Pojorlie
Hazardous weather outlook, Aug 4, 2:08 AM MST, 13 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
308 AM MDT Fri Aug 4 2023

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-051300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
308 AM MDT Fri Aug 4 2023 /408 AM CDT Fri Aug 4 2023/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today across portions of southern and southwestern South Dakota,
meaning that isolated severe storms are possible. Primary hazards
include large hail and damaging winds.

Widespread showers and thunderstorms will bring heavy rainfall to
the area. Flash flooding will be possible. See the latest Flood
Watch for more information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The potential for flash flooding continues through Saturday. See
the latest Flood Watch for more information.

There is a daily chance of showers and thunderstorms this week. A
few storms may be strong with hail and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 4, 2:39 PM MST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
339 PM MDT Fri Aug 04 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             Oral                    43.40N 103.27W
08/04/2023  M0.93 inch       Fall River         SD   Co-Op Observer

            24-hour rainfall.

0700 AM     Rain             8 E Martin              43.17N 101.57W
08/04/2023  M0.65 inch       Bennett            SD   Co-Op Observer

            24-hour rainfall.

0700 AM     Rain             3 W Scenic              43.78N 102.62W
08/04/2023  M0.61 inch       Pennington         SD   CoCoRaHS

            24-hour rainfall.

0700 AM     Rain             3 ENE Kyle              43.44N 102.14W
08/04/2023  M0.74 inch       Oglala Lakota      SD   Co-Op Observer

            24-hour rainfall.

0700 AM     Rain             2 WSW Swett             43.16N 101.99W
08/04/2023  M1.05 inch       Bennett            SD   CoCoRaHS

            24-hour rainfall.

0700 AM     Rain             11 SE Potato Creek      43.42N 101.84W
08/04/2023  M0.59 inch       Jackson            SD   CoCoRaHS

            24-hour rainfall.

0800 AM     Rain             1 N Upton               44.12N 104.63W
08/04/2023  M0.63 inch       Weston             WY   CoCoRaHS

            24-hour rainfall.

0800 AM     Rain             6 SW Beulah             44.48N 104.17W
08/04/2023  M1.10 inch       Crook              WY   CoCoRaHS

            24-hour rainfall.

0900 AM     Rain             4 S New Underwood       44.04N 102.83W
08/04/2023  M1.40 inch       Pennington         SD   CoCoRaHS

            24-hour rainfall.

&&

DYE
Special weather statement, Aug 4, 2:57 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Rapid City SD
457 PM CDT Fri Aug 4 2023

SDZ047-049-042230-
Todd SD-Tripp SD-
457 PM CDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of southeastern Todd
and southwestern Tripp Counties through 530 PM CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Keyapaha, or 17 miles northeast of Valentine,
moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Todd
and southwestern Tripp Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4301 10040 4319 10024 4301 9993 4299 9998
      4300 10039
TIME...MOT...LOC 2157Z 229DEG 12KT 4302 10028

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Eagan

The radar

The Rapid City radar (KUDX), 113 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Perkins

When
August 4, 3:30 PM MST to 5:45 PM MST
Where
Perkins County, 12.59 mi S of Usta to 8.77 mi SSE of Usta
Cause
Heavy Rain
Reported by
Public
Coordinates
45.040, -102.200

Runoff from heavy rain caused Arrowhead Road north of Faith to flood. Water also ponded in fields and ditches. Over three inches of rain fell in about two hours.

Flash Flood, Meade

When
August 4, 3:30 PM MST to 5:45 PM MST
Where
Meade County, 9.45 mi WSW of Faith to 8.33 mi S of Faith
Cause
Heavy Rain
Reported by
Public
Coordinates
44.980, -102.210

Runoff from heavy rain caused 196th Place west-southwest of Faith to flood. Water also ponded in fields and ditches. Over three inches of rain fell in about two hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2023Every state in 2023This day in weather historyWarnings in South Dakota, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119322, 1119325.